# SDR CA071022002

- Difficulty date: October 9, 2007
- Submitted: January 21, 2008
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 18,196 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Idler Gear
- Part number: LW10292
- Condition: Worn
- Location: Gear Shaft
- Part time: 6,311 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) DURING A SCHEDULED INSP OF THE ENGINE, THE OIL FILTER WAS REMOVED AND DISASSEMBLED. IT WAS NOTED THAT THE FILTER MEDIA CONTAINED AN ABNORMAL AMOUNT OF METAL. THE AIRCRAFT WAS FLOWN AN ADDITIONAL 10 HRS AND THE FILTER WAS AGAIN INSPECTED. UPON INSPECTION THE FILTER CONTAINED AN ABNORMAL AMOUNT OF METAL AND AS A RESULT THE ENGINE WAS REMOVED AND SENT TO AN OVERHAUL FACILITY. THE OVERHAUL FACILITY FOUND THE CRANKSHAFT IDLER GEAR HAD EXCESSIVE PLAY AND WAS CAUSING WEAR ON THE IDLER GEAR BUSHING. THE BUSHING GEAR WAS REPLACED AND ENGINE REASSEMBLED. (TC NR 20071022002)
